Opioids are a class of drugs that include both prescription medications like oxycodone and heroin. They work by binding to receptors in the brain and spinal cord, blocking pain signals and causing a feeling of euphoria, which can be addictive. The opioid epidemic has been sweeping the nation for years now, and unfortunately, it doesn’t seem to be slowing down. One of the deadliest aspects of this addiction is the risk of overdose. It’s crucial to know what red flags to look out for so you can help someone if they’re living with an addiction to opioids. If you want to learn more, keep reading to find out about the signs and symptoms of an opioid overdose.
What are the signs and symptoms of opioid overdose?
First, you should know that the best way to address any signs of opioid overdose that you notice is to encourage someone to seek treatment. The most effective way to treat addiction is through an inpatient treatment program at a rehabilitation facility. A high-quality treatment center will over round-the-clock support from experienced addiction specialists. They should also take a holistic approach to recovery, including therapy, medication, and lifestyle adjustments that can give individuals the tools that they need to maintain their sobriety.
There are many signs and symptoms associated with opioid overdose. When someone takes too much of a drug, it overwhelms the system. This can lead to central nervous system depression, respiratory depression, and cardiac arrest. Signs and symptoms of opioid overdose include slow or shallow breathing, blue lips or nails, lack of response or consciousness, pinpoint pupils, low blood pressure, clammy skin, vomiting, and seizures. If someone is suspected to have overdosed on opioids, emergency medical attention should be sought immediately.
If you see someone experiencing an opioid overdose, the first thing you should do is call 911. Opioid overdoses can be fatal, so it’s crucial to get assistance as soon as possible. While you’re waiting for help to arrive, try to keep them awake and talking. If they aren’t breathing regularly, you can perform CPR if you are able to and try to ensure that they don’t choke on their own vomit.
How can you support a sober lifestyle?
Beyond completing a rehab program, there are many ways that an individual can increase their chances of maintaining their sobriety. For example, continuing to attend therapy even after rehab should be a priority. Therapy can allow individuals with addiction to understand their addiction and the factors that contributed to it. Therapists can also enable individuals to develop coping skills and strategies for managing emotional challenges. Therapy has been shown to be beneficial even for individuals without a co-occurring mental health condition.
Learning to identify and avoid triggers is another key element of addiction recovery. Triggers are anything that can cause a person to relapse into addiction. They can be people, places, things, or situations. If you know what your triggers are, you can take steps to avoid them. This may mean avoiding certain people or places or changing your routine. It may also mean arming yourself with coping mechanisms to deal with stressful situations. It’s always smart to have a plan for how to deal with temptation and a support system in place.
Overall, symptoms of opioid overdose are necessary to be aware of in order to provide timely medical assistance. Knowing the signs can help save a life. If you know someone who is exhibiting the signs or symptoms of addiction, you should encourage them to seek treatment so they can get their life back on track. Some treatments for opioid addiction include rehab, medication, and therapy. Continuing therapeutic treatment even after completing a rehab program is the best way to ensure continued sobriety. Follow the advice in this article and you can ensure that your friend or loved one will get on the road to recovery.